Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 97, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at Apr 29, 2002, 11:30 AM CDT for Clark County, Hot Spring County, Arkansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2002, 11:30 AM CDT (16:30 UTC)
- Expired
- Apr 29, 2002, 12:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
Counties Clark County, AR, Hot Spring County, AR
The radar
The Little Rock radar (KLZK), 108 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 12:10 PM CDT | Hail 1.75 | Bismarck, AR | |
| Apr 29, 12:20 PM CDT | Hail 1 | Caddo Vly, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 10:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 4.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2243 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
177
WUUS54 KLZK 291630
SVRLIT
ARC019-059-291715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1130 AM CDT MON APR 29 2002
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOT SPRING COUNTY IN SOUTHWEST ARKANSAS
CLARK COUNTY IN SOUTHWEST ARKANSAS
* UNTIL 1215 PM CDT
* AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 23 MILES NORTHWEST OF CADDO VALLEY...OR ABOUT 8
MILES EAST NORTHEAST OF GLENWOOD...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CADDO VALLEY AND FRIENDSHIP AROUND 1210 PM CDT
ARKADELPHIA AND GUM SPRINGS AROUND 1215 PM CDT
&&
THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.
LAT...LON 3417 9286 3397 9302 3429 9346 3434 9346
3435 9340 3440 9340 3439 9326
$$
54What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:00 AM CDT, 7 hours 30 minutes earlier.
Area forecast discussion, Apr 29, 4:00 AM CDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 400 AM CDT MON APR 29 2002 FRONT IS NEAR THE SOUTHERN BORDER OF ARKANSAS. IT LOOKS LIKE IT MAY MOVE A LITTLE MORE TO THE SOUTH THIS MORNING BEFORE STALLING. IT WILL MOVE NORTH ACROSS THE AREA TUESDAY AS A WARM FRONT AS LOW PRESSURE DEVELOPS ON THE HIGH PLAINS AND WARM ADVECTION SETS UP ACROSS THE AREA. SOME THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT DURING THE NIGHT AND THIS WILL LIKELY CONTINUE THROUGH TODAY WITH THE MAIN THREAT IN THE SOUTHERN ZONES. MOISTURE INCREASES NORTH INTO CENTRAL SECTIONS THIS AFTERNOON AND THIS ALONG WITH HEATING AND WARM ADVECTION SHOULD EXTEND A CHANCE OF THUNDERSTORMS INTO CENTRAL SECTIONS FOR THIS AFTERNOON. WILL GO WITH 20 PERCENT POPS ACROSS THE SOUTH FOR THIS MORNING AND FOR CENTRAL AND SOUTHERN ZONES THIS AFTERNOON. TEMPS STARTING OUT RATHER HIGH IN CENTRAL AND SOUTHERN SECTIONS AND GUIDANCE DID POORLY ON MAXES YESTERDAY...SO WILL GO ABOVE MOS FOR MAXES TODAY IN CENTRAL AND SOUTHERN ZONES. COOLER AIR HAS A BETTER HOLD ON NORTHERN ZONES SO MOS MAXES LOOK GOOD IN THAT AREA. AS THE FRONT BEGINS TO MOVE NORTH TONIGHT AND TUESDAY, IT SHOULD PRODUCE A GOOD CHANCE OF RAIN ACROSS THE ENTIRE AREA. SEVERAL WEAK SHORT WAVES MOVE ACROSS AND THIS ALONG WITH WARM ADVECTION AND THE FRONT SHOULD DEVELOP SOME THUNDERSTORMS. WILL HAVE CHANCE POPS ACROSS THE ENTIRE AREA WITH BETTER CHANCES IN THE SOUTH TONIGHT AND IN THE NORTH FOR TUESDAY AS THE FRONT SLIDES INTO THAT AREA. FAIRLY CERTAIN SOME SHOWERS WILL DEVELOP SO FORECAST WORDING WILL BE FOR COVERAGE FOR THOSE PERIODS. THE FRONTAL BOUNDARY BECOMES NEARLY STATIONARY NEAR THE MISSOURI BORDER OR A LITTLE NORTH OF THERE TUESDAY NIGHT INTO WEDNESDAY. THE CWA WILL BE IN THE WARM SECTOR AND VERY WARM 850 MB AND 700 MB TEMPS ARE PROGGED TO MOVE INTO THE AREA ALONG WITH VERY HIGH 1000-700 MB AND 850-500 MB THICKNESSES. THIS MAY MEAN A STRONG CAP FOR THE AREA TUESDAY NIGHT THROUGH WEDNESDAY. MEANWHILE...MODELS SHOW A 993 MB OR LESS SURFACE LOW DEVELOPING ALONG THE FRONT. A MOISTURE AXIS DEVELOPS ACROSS THE AREA LATE WEDNESDAY WHICH PUSHES EAST ON THURSDAY AS A COLD FRONT MOVES ACROSS FROM THE WEST. THIS WILL MAKE FOR INTERESTING WEATHER ON WEDNESDAY. THERE WILL EITHER BE RECORD WARMTH WITH MAXES IN THE LOWER TO MID 90S AND NO THUNDERSTORMS DUE TO THE STRONG CAP...OR THERE COULD BE A SERIOUS SEVERE WEATHER OUTBREAK DURING THE AFTERNOON AND EVENING WITH THUNDERSTORMS DEVELOPING IN THE WEST DURING THE AFTERNOON ALONG THE MOISTURE AXIS AND MOVING TO THE EAST. WILL GO BETWEEN THOSE SCENARIOS FOR NOW WITH A CHANCE OF THUNDERSTORMS AND MAXES IN THE MID AND UPPER 80S. DUE TO THE UNCERTAINTY FOR THUNDERSTORM DEVELOPMENT, WILL WORD FORECASTS WITH CHANCE WORDING. UPPER RIDGE BUILDS IN AFTER THAT WITH A SURFACE HIGH PRESSURE MOVING ACROSS THE AREA THURSDAY THROUGH FRIDAY NIGHT. WILL GO WITH DRY AND COOLER WEATHER FOR THOSE PERIODS. .LZK...NONE
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:44 AM CDT | Severe Thunderstorm Warning | LZK | Scott | 46 min |
| Apr 29, 10:12 AM CDT | Severe Thunderstorm Warning | LZK | Logan | 33 min |
| Apr 29, 10:19 AM CDT | Severe Thunderstorm Warning | LZK | Montgomery, Polk | 41 min |
| Apr 29, 10:58 AM CDT | Severe Thunderstorm Warning | LZK | Montgomery | 32 min |
| Apr 29, 12:15 PM CDT | Severe Thunderstorm Warning | LZK | Clark, Hot Spring | 20 min |
| Apr 29, 12:36 PM CDT | Severe Thunderstorm Warning | LZK | Dallas | 39 min |
| Apr 29, 2:02 PM CDT | Severe Thunderstorm Warning | LZK | Hot Spring | 28 min |
| Apr 29, 2:19 PM CDT | Severe Thunderstorm Warning | LZK | Grant | 41 min |
| Apr 29, 2:37 PM CDT | Severe Thunderstorm Warning | LZK | Hot Spring | 23 min |
| Apr 29, 3:07 PM CDT | Severe Thunderstorm Warning | LZK | Cleveland | 38 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.